Convergence of solutions of nonlinear differential equations

  • 42 Accesses

  • 2 Citations


Solutions of\(\dot x = f\left( {t,x_t } \right)\) are said to converge if every pair of solutions x(t), y(t) satisfy x(t) − y(t) →0 as t → ∞. An invariance principle of LaSalle is used to determine conditions under which the solutions of\(\dot x = F\left( {t,x} \right) + G\left( {t,x} \right) + e\left( t \right)\) converge. In certain cases the approach used does not require boundedness of solutions as has been required in most previous results on convergence of solutions. The results of this investigation are applied to a number of nonlinear second order differential equations. Sufficient conditions are also found for the convergence of solutions of certain functional differential equations.


  1. [1]

    M. L. Cartwright -J. E. Littlewood,On non-linear differential equations of the second order, Annals of Math.,48 (1947), pp. 472–494.

  2. [2]

    J. O. C. Ezeilo,A note on the convergence of solutions of certain non-linear differential equations, Portugal Math.,24 (1965), pp. 49–58.

  3. [3]

    J. Hale,Functional Differential Equations, Springer-Verlag, New York (1971).

  4. [4]

    N. N. Krasovskii,Stability of Motion, Stanford Univ. Press, Stanford, Calif. (1963).

  5. [5]

    V. Lakshmikantham -S. Leela,Differential and Integral Inequalities, vol. II, Academic Press, New York (1969).

  6. [6]

    J. P. LaSalle -S. Lefschetz,Stability by Liapunov's Direct Method, Method, Academic Press, New York (1961).

  7. [7]

    J. P. LaSalle,Stability theory for ordinary differential equations, J. Differential Equations,4 (1968), pp. 57–65.

  8. [8]

    N. Levinson,On a non-linear differential equation of the second order, J. Math. and Phys.,22 (1942), pp. 181–187.

  9. [9]

    W. S. Loud,Boundedness and convergence of solutions of x+cx+g(x)=e(t), Duke Math. J.,24 (1957), pp. 63–72.

  10. [10]

    G. E. H. Reuter,On certain non-linear differential equations with almost periodic solutions, J. London Math. Soc.,26 (1951), pp. 215–221.

  11. [11]

    K. E. Swick,Invariant sets and convergence of solutions of nonlinear differential equations, J. Differential Equations,10 (1971), pp. 204–218.

  12. [12]

    K. E. Swick,Convergence of solutions of third order differential equations, Bull. Canad. Math. Soc.,12 (1969), pp. 779–792.

  13. [13]

    P. Waltman -T. F. Bridgland Jr.,On convergence of solutions of the forced Lienard equation, J. Math. and Phys.,44 (1965), pp. 284–287.

  14. [14]

    T. Yoshizawa,On the convergence of solutions of the nonlinear differential equation, Mem. Coll. Sci. Univ. Kyoto, Ser. A,28 (1953), pp. 143–151.

  15. [15]

    T. Yoshizawa,Stability theory by Liapunov's second method, J. Math. Soc. Japan, Tokyo (1966).

Download references

Author information

Additional information

Entrata in Redazione il 10 febbraio 1976.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Swick, K.E. Convergence of solutions of nonlinear differential equations. Annali di Matematica 114, 1–26 (1977) doi:10.1007/BF02413777

Download citation


  • Differential Equation
  • Nonlinear Differential Equation
  • Functional Differential Equation
  • Order Differential Equation
  • Invariance Principle